Ohio, 2022Damaging Wind in Ohio, July 17, 2022
July 17, 2022 · NWS PBZ · 1 event in 1 county or zone
A few rounds of showers and thunderstorms formed in an unstable air mass behind a warm front on July 17th. Very isolated wind damage reports were received from these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few rounds of showers and thunderstorms formed in an unstable air mass behind a warm front on July 17th. Very isolated wind damage reports were received from these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 17, 12:07 AM EST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 17, 12:07 AM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
107 AM EDT Sun Jul 17 2022
.SYNOPSIS...
A series of low pressure systems will bring increased shower and
thunderstorm chances through Monday night. Hot and humid
conditions return by the middle of the week.
&&
.NEAR TERM /THROUGH TODAY/...
A weak shortwave, moving southeast in the northwest flow aloft,
is interacting with a surface warm front/dewpoint line and
sparking showers and some storms near the boundary. Models are
not in great agreement overnight, but it does look like this
activity will shift eastward overnight. Have increased PoPs
overnight and included the mention of thunder. Higher dewpoints
will drift northeastward overnight.
A warm front will traverse the entire forecast area this
morning, placing the region in a high humidity airmass. Once the
boundary parks to the north, the flow aloft will become zonal.
Then a series of shortwaves will make their way across the
Upper Ohio Valley. Timing, location, and intensity of these
waves remains uncertain, as models are not in very good
agreement. However, there will be a chance for a shower or storm
at any time during the day, with the highest probability late
this afternoon and evening.
The threat for severe weather (in the form of damaging wind)
this aftn/eve will be predicated on enough warming to
destabilize the region, given shear values will struggle to
reach 30kts. This will be difficult as clouds will be plentiful
and showers and storms will be around for most of the day.
In these scenarios, localized flash flooding is a threat due to
the high moisture content in the atmosphere (surface dewpoints
in the upper 60s to lower 70s) and the risk for repeated heavy
downpours over the same locations.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY/...
Another, more pronounced, trough will slowly slide across the
region Monday while a series of shortwaves round its base. The
increased jet ascent, continued moist advection ahead of the
trough axis, and an approaching cold front will promote another
round of showers and storms.
Precipitation chances will diminish Monday night with frontal
passage and the transition of the trough east.
Tuesday looks dry with increased sunshine as high pressure
moves south of the area.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The region likely will dry out and see temperature rise to about
5 degrees above average under weak NW flow and surface high
pressure to the south.
The next upper trough and sfc cold front should impact the
region mid to late week as its drops out of Alberta, CA toward
the upper Great Lakes. Timing of trough/front through the region
remains uncertain, but the development of showers and
thunderstorms is likely prior to its passage at some point
during this period. Synoptic details remain too fuzzy for any
discussion of severe/flood threat for the system at this time.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms will continue to move across
portions of the Upper Ohio Valley tonight. All PBZ terminals
with the exception of FKL and DUJ will likely see rain at
some point, though likely brief. Lightning is occurring across
eastern Ohio with these cells and may likely affect HLG and
perhaps LBE, MGW, and AGC overnight.. though considering this a
rather low confidence forecast.
Ceilings are widely VFR with these cells and vis drops to
MVFR/IFR only in the center of the strongest cells. Have
included TEMPO groups in most likely time showers/storms will
pass.
Convective activity will wane towards dawn and be at a minimum
through early afternoon. Then scattered to widespread
thunderstorms are expected with an approaching low from mid-
afternoon through at least dusk. IFR restrictions likely with
thunderstorm passage, but then MVFR/IFR likely into the night as
plentiful low-level moisture remains without much mixing.
Wind will remain light/southerly through the majority of the
time, though afternoon thunderstorms will hold strong wind gust
potential.
.Outlook...
Degraded conditions are likely from Sunday evening thunderstorms
through much of Monday. Improvement is likely into midweek.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Jul 16, 9:30 AM EST, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1030 AM EDT Sat Jul 16 2022
OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001-171430-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Armstrong-Hancock-
1030 AM EDT Sat Jul 16 2022
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Periods of showers and thunderstorms Sunday into Monday may produce
heavy rain. Localized flooding, with a higher likelihood in urban and
poor drainage areas, could develop if heavy rain falls for a long
enough period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021-509>514-
171430-
Belmont-Noble-Monroe-Allegheny-Indiana-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1030 AM EDT Sat Jul 16 2022
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Dependent upon enough heating, there is a conditional threat for
isolated thunderstorms capable of producing damaging wind Sunday
afternoon and evening.
Periods of showers and thunderstorms Sunday into Monday may produce
heavy rain. Localized flooding, with a higher likelihood in urban and
poor drainage areas, could develop if heavy rain falls for a long
enough period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Jefferson
- When
- July 17, 2:08 AM EST
- Where
- Jefferson County, 1.58 mi E of Pier Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.370, -80.670
Several pockets of downed and snapped trees were reported on the western side of Steubenville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 17 to 18, 20226 deaths · 4 events
- Dust Storm and Damaging Winds in Arizona, July 17, 20221 injured · $5.2 million · 87 kt wind · 28 events
- Excessive Heat in Utah, July 17, 20221 death · 2 events
- Damaging Wind in Kentucky, July 17, 2022$3.0 million · 78 kt wind · 1 event
- Tornadoes and Flood in Ohio, July 17, 20223 injured · $260,000 · EF0 · 3 events
- Damaging Winds in Arkansas, July 17, 2022$300,000 · 70 kt wind · 4 events
- Flood and Hail in Michigan, July 17 to 21, 2022$144,000 · 1.25 in hail · 12 events
- Dust Storm and Hail in Arizona, July 17, 2022$187,000 · 1 in hail · 5 events
- Excessive Heat and Heat in Tennessee, July 17 to 21, 202247 events
- Excessive Heat in Texas, July 17 to 20, 202246 events
- Flash Flood in Ohio, July 17, 2022$50,000 · 1 event
- Damaging Winds in Missouri, July 17, 2022$40,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047865.